\(L^2\)-stability of the upwind first order finite volume scheme for the Maxwell equations in two and three dimensions on arbitrary unstructured meshes. (English) Zbl 0949.65104

The authors obtain sufficient and possibly necessary conditions for \(L^2\)-stability of the upwind first-order finite volume scheme for Maxwell’s equations, with metallic and absorbing boundary conditions. They obtain a very general sufficient condition, valid for any finite volume partition in two or three space dimensions. They show that this condition is necessary for a class of regular meshes in two space dimensions.


65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
35Q60 PDEs in connection with optics and electromagnetic theory
78M25 Numerical methods in optics (MSC2010)
78A25 Electromagnetic theory (general)
65M15 Error bounds for initial value and initial-boundary value problems involving PDEs
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs


Full Text: DOI EuDML Link


[1] J.J. Ambrosiano, S.T. Brandon, R. Löhner and C.R. DeVore, Electromagnetics via the Taylor-Galerkin finite element method on unstructured grids. J. Comput. Phys.110 (1994) 310-319. Zbl0795.65088 · Zbl 0795.65088
[2] D.A. Anderson, J.C. Tannehill and R.H. Pletcher, Computational fluid mechanics and heat transfer, Hemisphere, McGraw-Hill, New York (1984). · Zbl 0569.76001
[3] F. Bourdel, P.-A. Mazet and P. Helluy, Resolution of the non-stationary or harmonic Maxwell equations by a discontinuous finite element method. Application to an E.M.I. (electromagnetic impulse) case. Computing Methods in Applied Sciences and Engineering. Nova Science Publishers, Inc., New-York (1991) 405-422.
[4] P.G. Ciarlet and J.-L. Lions Eds., Handbook of Numerical Analysis, Vol. 1. North Holland-Elsevier Science Publishers, Amsterdam, New York, Oxford (1991).
[5] J.-P. Cioni, L. Fezoui and H. Steve, Approximation des équations de Maxwell par des schémas décentrés en éléments finis. Technical Report RR-1601, INRIA (1992).
[6] J.-P. Cioni and M. Remaki, Comparaison de deux méthodes de volumes finis en électromagnétisme. Technical Report RR-3166, INRIA (1997).
[7] J.-P. Cioni, L. Fezoui, L. Anne and F. Poupaud, A parallel FVTD Maxwell solver using 3D unstructured meshes, in 13th annual review of progress in applied computational electromagnetics, Monterey, California (1997).
[8] G. Cohen and P. Joly Eds., Aspects récents en méthodes numériques pour les équations de Maxwell, Collection didactique INRIA, INRIA Rocquencourt, France (1998) 23-27.
[9] S. Depeyre, Étude de schémas d’ordre élevé en volumes finis pour des problèmes hyperboliques. Application aux équations de Maxwell, d’Euler et aux écoulements diphasiques dispersés. Mathématiques appliquées, ENPC, janvier (1997).
[10] R. Eymard, T. Gallouët and R. Herbin, The finite volume method. in Handbook for Numerical Analysis, North Holland-Elsevier Science Publishers, Amsterdam, New York, Oxford (to appear). · Zbl 1134.35069
[11] L. Fezoui and B. Stoufflet, A class of implicit upwind schemes for euler simulations with unstructured meshes. J. Comput. Phys.84 (1989) 174-206. · Zbl 0677.76062
[12] A. Harten, High Resolution Schemes for Hyperbolic Conservation Laws. J. Comput. Phys.49 (1983) 357-393. · Zbl 0565.65050
[13] A. Harten, P. D. Lax and B. van Leer, On upstream differencing and Godunov-type schemes for hyperbolic conservation laws. SIAM Rev.25 (1983) 36-61. · Zbl 0565.65051
[14] A. Jameson, Artificial diffusion, upwind biasing, limiters and their effect on accuracy and multigrid convergence in transonic and hypersonic flows, in 11th AIAA Computational Fluid Dynamics Conference, Orlando, Florida, July 6-9 (1993), AIAA paper 93-3359.
[15] P. Lesaint, Sur la résolution des systèmes hyperboliques du premier ordre par des méthodes d’éléments finis. Ph.D. thesis, Université de Paris VI, France (1975).
[16] R. Löhner and J. Ambrosiano, A finite element solver for the Maxwell equations, in GAMNI-SMAI Conference on Numerical Methods for the Maxwell Equations, Paris, France (1989). SIAM, Philadelphia (1991).
[17] M. Remaki, A new finite volume scheme for solving Maxwell system. Technical Report RR-3725, INRIA (1999). · Zbl 0994.78021
[18] M. Remaki, L. Fezoui and F. Poupaud, Un nouveau schéma de type volumes finis appliqué aux équations de Maxwell en milieu hétérogène. Technical Report RR-3351, INRIA (1998).
[19] J.S. Shang, A characteristic-based algorithm for solving 3D, time-domain Maxwell equations. In 30th Aerospace Sciences Meeting and Exhibit, Reno, Nevada, January 6-9 (1992), AIAA paper 92-0452.
[20] J.S. Shang and R.M. Fithen, A comparative study of characteristic-based algorithms for the Maxwell equations. J. Comput. Phys.125 (1996) 378-394. Zbl0848.65087 · Zbl 0848.65087
[21] V. Shankar, W.F. Hall and A.H. Mohammadian, A time-domain differential solver for electromagnetic scattering problems. Proc. IEEE77 (1989) 709-720.
[22] A. Taflove, Re-inventing electromagnetics: supercomputing solution of Maxwell’s equations via direct time integration on space grids. AIAA paper 92-0333 (1992).
[23] K.R. Umashankar, Numerical analysis of electromagnetic wave scattering and interaction based on frequency-domain integral equation and method of moments techniques. Wave Motion10 (1988) 493. · Zbl 0672.73026
[24] B. Van Leer, Towards the ultimate conservative difference scheme v: a second-order sequel to Godunov’s method. J. Comput. Phys.32 (1979) 361-370. · Zbl 0276.65055
[25] J.-P. Vila, Convergence and error estimates in finite volume schemes for general multidimensional scalr conservation laws. I. Explicite monotone schemes. RAIRO Modél. Math. Anal. Numér.28 (1994) 267-295. Zbl0823.65087 · Zbl 0823.65087
[26] J.-P. Vila and P. Villedieu, Convergence de la méthode des volumes finis pour les systèmes de Friedrichs. C.R. Acad. Sci. Paris Sér. I Math.3(325) (1997) 671-676. · Zbl 0888.65107
[27] R.F. Warming and F. Hyett, The modified equation approach to the stability and accuracy analysis of finite-difference methods. J. Comput. Phys.14 (1974) 159-179. Zbl0291.65023 · Zbl 0291.65023
[28] K.S. Yee, Numerical solution of initial boundary value problems involving Maxwell’s equations in isotropic media. IEEE Trans. Antennas and Propagation AP-16 (1966) 302-307. · Zbl 1155.78304
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.